Editor's Choice US editor's choice

On dying and dyeing

BMJ 2007; 334 doi: http://dx.doi.org/10.1136/bmj.39113.523762.3A (Published 01 February 2007) Cite this as: BMJ 2007;334:0-a
  1. Douglas Kamerow, US editor (dkamerow{at}bmj.com)

    The risk of suicide associated with antidepressant treatment has gotten a lot of attention recently. Annalisa Rubino and colleagues analyzed data from more than 200 000 British general practice patients in a retrospective cohort study (doi: 10.1136/bmj.39041.445104.BE) of suicides in patients on antidepressants. After statistical adjustments for potential confounding characteristics, patients who had taken venlafaxine were significantly more likely to have died by suicide than patients on citalopram, fluoxetine, or dothiepin. The authors acknowledge, however, that they couldn't control for everything, and that patients taking venlafaxine had more suicide risk factors and might have been different in other, unmeasured ways. In an accompanying editorial, Andrea Cipriani et al (doi: 10.1136/bmj.39098.457720.BE) agree that retrospective studies don't usually prove anything conclusively, but they feel that the consistency of the findings argues that venlafaxine should not be used as a first-line drug for depression.

    Ursula Braun and colleagues analyze (doi: 10.1136/bmj.39048.475046.68) problems doctors have in communicating with the families of terminally ill patients. Many patients and families don't realize what is meant by orders to “do everything” for patients, not understanding that the most medicine is often not the best medicine. Similarly, many people don't really want “nothing” done for their loved ones in their last days. Often the goal is finding the balance between doing nothing and doing everything, which requires knowledge and tact from the doctor. Doctors can offer careful listening and a description of the available choices for terminal patients, with a comparison of their risks and benefits

    Dyeing of a different sort is the topic of an editorial (doi: 10.1136/bmj.39042.643206.BE) by John McFadden and others. They are concerned about what seems to be an increasing prevalence of allergic reactions to aromatic amines such as para-phenylenediamine (PPD) in permanent hair dyes. The increasing number of people of both genders who dye their hair as well as the ever decreasing age at which dyeing begins may explain the larger number of patients with scalp contact dermatitis who are consulting primary care and specialist doctors. The authors call for public and professional discussion of the safety and composition of hair dyes.

    Finally, at the other end of the age spectrum, baby pictures are increasingly becoming supplemented with ultrasound images (still and motion) taken and sold by trained sonographers in independent settings. Even though unregulated nonmedical ultrasounds are frowned on by professional and regulatory groups worldwide and are illegal in the US, a quick web search turns up companies named “Peekaboo US” and “Womb's Window” that will be happy to show you your little 20-week darling—for a price. In a news feature, Geoff Watts (doi: 10.1136/bmj.39106.494931.94) describes the current state of the art in obstetrical ultrasound as well as the pros and cons of nonmedical antenatal photography.

    View Abstract